Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

High leukocyte count. Angioplasty, diabetes, high BP. Heart-related medicines. Infection?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 126 Questions
Hi Doctor, My father (65 yrs,5.7 tall and weighs 103kg) had undergone angioplasty just one month back. Just after angioplasty, we observed that his leukocyte count was high at 16.4 thousand/mm3. In the last report, which i got today only, it jumped to 19.2 thousand/mm3. Additionally, his Eosinophils is showing as 32.60%. I have consulted several doctors as of now, but no one has been able to figure out why infection is on higher side
and increasing. My father is taking heart related medicines. He also suffers from Diabeties, hyper-tension and high blood pressure. Please help me with some advice here.
Posted Thu, 19 Apr 2012 in Infections
Answered by Dr. Tulasi Raman.P 3 hours later

Thanks for your query.

Increase in leukocyte count after angioplasty is not to be alarmed with. And just because leukocyte count is increased / increasing doesn't mean infection. You must understand that though the main function of leukocyte is combating infection there count also increases in conditions of tissue damage.

There is something called re-perfusion injury. Let me explain it to you. When the blood supply to a tissue is cut off the tissue undergoes death this is due to hypo-perfusion (meaning decreased blood supply). When blood supply to the tissue is only partially compromised but fully not cut off they undergo certain changes (ischemic changes). The strange thing here is when the blood supply to these tissue is restored instead of improving some part actually dies. This is called re-perfusion injury.

In your father's case when angioplasty was done and the blood supply restored the to the ischemic tissue they would have undergone death. So in order to clear these dead tissues there could have an been an increase in leukocyte count.

Also you have said their has been an increase in eosinophils percentage has also increased. Eosinophils are increased in conditions of allergy. It could possibly be that the dead tissue by themselves could have caused an allergic response thereby increasing eosinophil count. Other possibility could be that the material used in angioplasty could have triggered the allergic response which are rare possibility because all these materials are immunologically inert.

These transitional increase in leukocyte count and eosinophil should subside on its own with time. As long as your father's general health is improving you need not worry about that.

And also see to that your father takes all the prescribed medications at regular intervals.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor